Aspirin increases the overall risk of gastrointestinal (GI) bleeding in older persons by 60%, according to a study published in Gut.

While older patients are at a higher risk of serious GI bleeding than younger patients, there are little trial-based data to inform baseline risk and additional risk conferred by aspirin use.  Therefore, researchers aimed to assess the incidence of serious GI bleeding in an older population, the impact of aspirin, identify risk factors, and calculate absolute bleeding risk according to age and presence of risk factors.

Data were extracted from an aspirin versus placebo primary prevention trial conducted from 2010–2017 (“ASPirin in Reducing Events in the Elderly [ASPREE]”, n=19,114) in community-dwelling persons aged ≥70 years (ClinicalTrials.gov identifier NCT01038583). Clinical characteristics were collected at baseline and annually, and the end point was major GI bleeding that resulted in transfusion, hospitalization, surgery, or death.


Continue Reading

The researchers found that over a median follow-up of 4.7 years, there were 137 upper GI bleeds (89 in the aspirin arm and 48 in the placebo arm; P <.01) and 127 lower GI bleeds (73 in the aspirin arm and 54 in the placebo arm; P =.08) reflecting a 60% increase in bleeding overall. There were two fatal bleeds in the placebo arm. Multivariable analyses indicated that age, smoking, hypertension, chronic kidney disease, and obesity increased bleeding risk. The absolute 5-year risk of bleeding was 0.25% for a 70-year-old not on aspirin, and up to 5.03% for an 80-year-old taking aspirin, with additional risk factors.

“In conclusion, this study provides population-based data on GI bleeding in older populations and the impact of aspirin, providing robust and clinically meaningful estimates for use in clinical practice and future epidemiological studies,” stated the authors. They added, “Future studies examining how serious bleeding influences survival, disability-free survival, and quality of life are needed.”

References

Mahady SE, Margolis KL, Chan A, et al. Major GI bleeding in older persons using aspirin: incidence and risk factors in the ASPREE randomised controlled trial. Gut. 2021;70:717–724.